Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Melbourne, FL

June 14, 2018Seminole County, Volusia County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 14, 2018, 7:30 PM EDT for Seminole County, Volusia County, Florida. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 14, 2018, 7:30 PM EDT (23:30 UTC)
Expired
Jun 14, 2018, 7:51 PM EDT
In force
21 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Seminole County, FL, Volusia County, FL

The radar

The Melbourne radar (KMLB), 95 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 11.5 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2018-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2018-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

939 
WUUS52 KMLB 142330
SVRMLB
FLC117-127-150015-
/O.NEW.KMLB.SV.W.0053.180614T2330Z-180615T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
730 PM EDT THU JUN 14 2018

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Northeastern Seminole County in east central Florida...
  South central Volusia County in east central Florida...

* Until 815 PM EDT.

* At 729 PM EDT, a severe thunderstorm was located over Osteen, or
  near Deltona, and is nearly stationary.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Deltona, Geneva, Osteen, Lake Harney and Mullet Lake Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2897 8105 2879 8096 2873 8116 2888 8128
TIME...MOT...LOC 2329Z 120DEG 1KT 2884 8113 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
2 follow-up statements
644 
WWUS52 KMLB 142342
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
742 PM EDT THU JUN 14 2018

FLC117-127-150015-
/O.CON.KMLB.SV.W.0053.000000T0000Z-180615T0015Z/
Seminole FL-Volusia FL-
742 PM EDT THU JUN 14 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR NORTHEASTERN SEMINOLE AND SOUTH CENTRAL VOLUSIA COUNTIES...

At 742 PM EDT, a severe thunderstorm was located over Osteen, or near
Deltona, and is nearly stationary.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Deltona, Geneva, Osteen, Lake Harney and Mullet Lake Park. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 2897 8105 2879 8096 2874 8113 2891 8120
TIME...MOT...LOC 2342Z 120DEG 1KT 2884 8113 

HAIL...1.00IN
WIND...60MPH
 
$$

Weitlich
330 
WWUS52 KMLB 142351
SVSMLB

Severe Weather Statement
National Weather Service Melbourne FL
751 PM EDT THU JUN 14 2018

FLC117-127-150001-
/O.CAN.KMLB.SV.W.0053.000000T0000Z-180615T0015Z/
Seminole FL-Volusia FL-
751 PM EDT THU JUN 14 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SEMINOLE AND
SOUTH CENTRAL VOLUSIA COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm.

LAT...LON 2897 8105 2879 8096 2874 8113 2891 8120
TIME...MOT...LOC 2349Z 120DEG 1KT 2884 8113 

$$

Weitlich

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 2:51 PM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, Jun 14, 2:51 PM EDT, 4 hours 39 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
251 PM EDT Thu Jun 14 2018

.DISCUSSION...

Tonight...The sea breezes are spreading inland, but so far
convection has been isolated. The west coast boundary was making
more progress as some drier air aloft and westerly flow were
spreading outflow boundaries inland a little faster. A collision
between the west and east coast boundaries will generate a few
strong storms by early evening. The HRRR shows this should be
near to just east of I-4, but will keep 30 percent rain chances
for most areas through evening.

Fri-Sat...A trough will move off the eastern seaboard and the
associated frontal boundary will drop southward over the
Atlantic. This will keep the subtropical ridge suppressed to our
south. Forecast soundings show a deep westerly wind flow, but
rather light around 10 knots. The GFS shows a band of drier air
expanding across the area, especially in the north, but the ECMWF
is not nearly so dry. GFS MOS PoPs are 10-40% Fri and around 20%
Sat, but have gone closer to a model blend, which is similar to
our previous forecast of scattered PoPs. MOS continues to have
highs in the north interior 94-96 degrees, but with scattered
coverage of afternoon storms, we haven't seen those readings yet,
so will continue to undercut MOS a couple degrees.

Previous Discussion...

Sun-Wed...Broad high pressure ridging aloft centered over the Ohio
Valley extends southward to across the Florida Peninsula early in
the period. This high pressure gets pushed southward to across the
Gulf Coast States through early next week, then retrogrades toward
east Texas midweek. As this occurs, the latest GFS takes a shortwave
trough along the eastern seaboard and drops it southward where a
closed low circulation develops aloft by late Mon over the Bahamas.
Rotating around the periphery of the previously mentioned high
pressure, it continues through the Florida Straits where it finally
weakens into midweek.

At the surface, weak high pressure off of the Carolina coast
weakens further as it slides into the western Atlc. With surface/mid-
level high pressure now out of the way, a surface boundary is able
to sag southward and may potentially align east-west across as far
south as the Gulf Coast States and southeast U.S. very late in the
period. Onshore surface flow develops Sun into Mon and veers more
southerly on Tue, then SWRLY on Wed ahead of the aforementioned
approaching front to the north. The daily east-west coast sea breeze
regimes will develop each afternoon at least thru Tue and perhaps
even on Wed. Some periodic drier air may very well keep PoPs near or
just below climo for much of this period. Temperatures should be
near or just above seasonal norms.

&&

.AVIATION...
High resolution models are indicating isolated coverage of showers
and storms this afternoon and evening, with storms moving from west
to east. Most of the activity will be concentrated around the
collision of the east and west coast sea breezes, as well as along
any outflow boundaries. Have included TEMPO groups at KMCO-KSFB-KISM-
KDAB as these terminals are most likely to see late
afternoon/evening storms develop. Any strong storm will be capable
of producing IFR visibilities and MVFR ceilings. There is
uncertainty regarding possible storms affecting KTIX-KMLB later this
afternoon, have only included VCTS in TAFs for now, but a TEMPO
group may need to be added once storms get going across the
interior. Elsewhere at KLEE and the Treasure Coast, early showers
and vicinity thunderstorms are likely through 14/21Z, then VCSH
through sunset. Most storms will dissipate after sunset and VFR
conditions will prevail overnight. Expecting another round of late
afternoon showers and storms for Friday.

&&

.MARINE...
Tonight-Friday...High pressure ridge axis will stay suppressed to
our south and provide a southwest gradient wind.  Speeds look 10
knots or less, except for a diurnal increase this evening to 10-15
knots offshore. Seas will be 1-2 feet nearshore and up to 3 feet
offshore.  We're calling for a few mainland storms to push back to
the coast through this evening and isolated storms could form
overnight especially along the Gulf Stream.

Saturday-Tuesday...The ridge axis will stay suppressed south of the
state as a frontal trough drops southward over the Atlantic.  There
will be one more day of light offshore winds on Saturday, then high
pressure behind the frontal trough will build north of the waters
and produce an onshore wind flow Sunday.  Speeds don't look strong,
maybe a short period up to 10-15 knots, but otherwise 10 knots or
less as the ridge axis settles close to the waters early next week.

Weak steering flow may result in afternoon storms on Saturday
staying over the mainland.  The tail end of the frontal trough
should provide a period of showers/storms on Sunday which drop from
north to south over the waters.  The models show a drier air mass
and little rain chance for Mon-Tue.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  73  91  74  90 /  30  30  10  20
MCO  73  93  74  93 /  30  50  10  30
MLB  74  90  75  90 /  30  30  10  30
VRB  73  91  74  90 /  30  30  20  30
LEE  74  93  75  93 /  20  30  10  30
SFB  73  93  74  93 /  30  30  10  40
ORL  74  93  76  93 /  30  50  10  30
FPR  72  90  73  90 /  30  30  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&

FORECASTS...Lascody
RADAR...Volkmer
AVIATION/RADAR...Rodriguez
Hazardous weather outlook, Jun 14, 5:32 AM EDT, 13 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
532 AM EDT Thu Jun 14 2018

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-150000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
532 AM EDT Thu Jun 14 2018

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Scattered lightning storms are expected to develop this afternoon
as the east coast sea breeze pushes inland across the coastal
counties. Late in the day, the focus for storms will shift to the
interior counties as a result of boundary collisions. A few strong
storms are likely once again capable of producing frequent
lightning strikes, gusty winds up to 50 mph and small hail. Slow
storm motion toward the east at 10 to 15 mph will produce some
heavy downpours and a quick one to two inches in localized areas.

.RIP CURRENT IMPACT...
A Moderate Risk of rip currents will exist at the beaches of east
central Florida. The greatest threat will be during the afternoon
due to tidal effects. Always swim within sight of a lifeguard.

.MARINE THUNDERSTORM GUST IMPACT...
A few strong storms will develop this afternoon as the east coast
sea breeze pushes inland, then interacts with the west coast sea
breeze late in the day over the interior. Storm motion will be
toward the east at 10 to 15 mph. Mariners near the coast as well
as across inland lakes should be prepared to seek safe harbor
this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
Isolated to scattered storms will develop each afternoon and evening
along sea breeze and outflow boundaries. Locally heavy rainfall,
gusty winds and frequent lightning strikes will occur with some
storms.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.

Kelly

In the hours before

Special weather statement, Jun 14, 5:37 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Melbourne FL
537 PM EDT THU JUN 14 2018

FLZ059-142145-
St. Lucie FL-
537 PM EDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE COUNTY
UNTIL 545 PM EDT...

At 536 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles east of Fort Drum. This storm was nearly stationary.

Wind gusts up to 50 mph will be possible with this storm.

This storm will remain over mainly rural areas of northwestern St.
Lucie County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2741 8046 2740 8068 2754 8068 2754 8049
TIME...MOT...LOC 2136Z 259DEG 4KT 2750 8062

Rodriguez
Special weather statement, Jun 14, 6:43 PM EDT, 47 minutes before
Special Weather Statement
National Weather Service Melbourne FL
643 PM EDT THU JUN 14 2018

FLZ045-147-142315-
Northern Brevard County FL-Orange FL-
643 PM EDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREVARD AND
SOUTHEASTERN ORANGE COUNTIES UNTIL 715 PM EDT...

At 643 PM EDT, Doppler radar was tracking a strong thunderstorm near
Christmas, moving east at 25 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Titusville, Cocoa, Wedgefield, Port Saint John and Christmas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2839 8066 2844 8105 2853 8108 2861 8105
      2861 8097 2863 8096 2866 8067
TIME...MOT...LOC 2243Z 268DEG 20KT 2852 8094

Rodriguez
Special weather statement, Jun 14, 6:48 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Melbourne FL
648 PM EDT THU JUN 14 2018

FLZ041-046-141-147-142315-
Coastal Volusia FL-Northern Brevard County FL-Seminole FL-
Inland Volusia FL-
648 PM EDT THU JUN 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN SEMINOLE...NORTHWESTERN
BREVARD AND SOUTHEASTERN VOLUSIA COUNTIES UNTIL 715 PM EDT...

At 648 PM EDT, Doppler radar was tracking a strong thunderstorm near
Geneva, moving north at 15 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Scottsmoor, Chuluota, Geneva, Mims and Maytown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2881 8083 2861 8094 2861 8112 2887 8109
TIME...MOT...LOC 2248Z 186DEG 11KT 2869 8103

Rodriguez
Local storm report, Jun 14, 7:06 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Melbourne FL
706 PM EDT THU JUN 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             1 E GENEVA              28.74N 81.10W
06/14/2018  E0.75 INCH       Seminole           FL   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED PENNY SIZED HAIL,STRONG WINDS,
            AND A NUMBER OF SMALL BRANCHES DOWN IN THE ROAD WHILE
            DRIVING ON STATE ROAD 46 EAST NEAR THE JOLLY GATOR FISH
            CAMP.

&&

CRISTALDI

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 8:15 PM EDTAreal Flood AdvisoryMLBOsceola60 min
Jun 14, 5:37 PM EDTSpecial Weather StatementMLBSaint Lucie8 min
Jun 14, 6:43 PM EDTSpecial Weather StatementMLBBrevard32 min
Jun 14, 6:48 PM EDTSpecial Weather StatementMLBSeminole27 min
Jun 14, 6:55 PM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia35 min
Jun 14, 7:16 PM EDTSpecial Marine WarningMLB119 min
Jun 14, 7:21 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola54 min
Jun 14, 7:52 PM EDTSpecial Weather StatementMLBVolusia53 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.